Discoveries in HIV
Discoveries in HIV
Source:

Murray MM, et al. Abstract 106. Presented at: IDWeek; Oct. 21-25, 2020 (virtual meeting).

Disclosures: Murray reports she is on the speaker’s bureau for Merck.
December 03, 2020
2 min read
Save

ART drug class may increase risk for adverse metabolic events

Source:

Murray MM, et al. Abstract 106. Presented at: IDWeek; Oct. 21-25, 2020 (virtual meeting).

Disclosures: Murray reports she is on the speaker’s bureau for Merck.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Integrase strand transfer inhibitors are associated with an increased risk for weight gain and hyperglycemia or diabetes, according to data presented at IDWeek.

“Integrase strand transfer inhibitors, or INSTIs, are recommended by national guidelines as first-line treatment in the majority of patients living with HIV due to their tolerability and low risk for drug-drug interactions. However, metabolic adverse events, such as weight gain and hyperglycemia, have been reported,” Milena M. Murray, PharmD, MSc, BCIDP, AAHIVP, associate professor of pharmacy practice at Midwestern University, Chicago College of Pharmacy, and ID/HIV clinical pharmacist and Northwestern Memorial Hospital, said during a virtual presentation.

Murray and colleagues evaluated the relationship between INSTIs and metabolic adverse events using the FDA Adverse Event Reporting System (FAERS) database. They queried data from the last quarter of 2007 through the last quarter of 2019 and limited reports to those in adults. They also used the Standardized MedDRA Query (SMQ) for hyperglycemia or new-onset diabetes. The investigators also assessed weight gain, defined as increased weight or BMI, as a separate event.

The researchers collected information on variables such as sex, age, type of reporter (consumer or physician), country of origin, the specific INSTI agent and SMQ terminology for the adverse events of interest. The SMQ terms used included diabetes, diabetic ketoacidosis, impaired fasting glucose, increased insulin requirements and weight increase, among others.

Overall, there were more than 10.1 million FAERS reports during the study period, with hyperglycemia and new-onset diabetes mentioned in approximately 7.2% of reports and weight gain mentioned in 1.1% of reports. Approximately half of the reports were from consumers and the U.S., U.K. and Japan were the most common countries of origin. The mean age was 57 years and 63% of reports were for female patients.

More than 18,000 reports listed any INSTI as the primary or secondary agent. Regarding specific agents, bictegravir was mentioned in approximately 1,400 reports, dolutegravir in approximately 7,800 reports, elvitegravir in approximately 4,000 reports and raltegravir (Isentress, Merck) in approximately 5,500 reports.

Reports of weight gain were more likely to mention any INSTI (OR = 2.16; 95% CI, 1.96-2.38), which was also true for each individual agent, including bictegravir (OR = 6.82; 95% CI, 5.5-8.41), dolutegravir (OR = 1.86; 95% CI, 1.58-2.18) and elvitegravir (OR = 1.63; 95% CI, 1.37-1.92) and raltegravir (OR = 3.29; 95% CI, 2.77-3.91).

Similarly, reports of hyperglycemia or new-onset diabetes were more likely to mention any INSTI (OR = 1.2; 95% CI, 1.15-1.27) as well as bictegravir (OR = 1.23; 95% CI, 1.1-1.37) and dolutegravir (OR = 1.28; 95% CI, 1.19-1.39). However, neither elvitegravir (OR = 0.76; 95% CI, 0.56-1.02) nor raltegravir (OR = 1; 95% CI, 0.9-1.11) were associated with an increased likelihood of hyperglycemia or new-onset diabetes among the metabolic adverse event reports.

“In conclusion, weight gain was associated with all INSTIs and hyperglycemia or diabetes was associated with bictegravir and dolutegravir,” Murray said. “Clinicians should be aware of this potential relationship of INSTIs with concerning metabolic effects. Increased monitoring may be warranted and studies allowing for clinical correlation of these results are needed.”

Murray also noted, however, that the study was limited by the accuracy of the data reports submitted to FAERS and the FDA websites. Additionally, duplicate or incomplete reports may exist in the system, existence of a report in general does not establish causation and the information in the reports have not been verified, Murray said.